MT is a 72 year-old PACE participant. He is ataxic and weak, and is depressed since his heart attack three months ago. He visits the PACE Center less frequently and has disengaged from his usual social activities when he is present. And, his home situation is becoming difficult. The PACE physician contacted CareKinesis for a recommendation on which anti-depressant to initiate, given MT’s current medication regimen:
- Lorazepam (Ativan®) 1 mg daily at bedtime
- Alprazolam (Xanax®) 0.5 mg daily
- Atorvastatin (Lipitor®) 40 mg daily
- Diltiazem (Cardizem CD®) 240 mg daily
- Hydrochlorothiazide (HydroDiuril®) 12.5 mg daily
- Metoprolol 100 mg daily
- Glyburide (Diabeta®) 5 mg daily
- ASA 81 mg daily
Well, it’s actually a trick question…
Using the Medication Risk Mitigation matrix, the CareKinesis clinical pharmacist identified that MT experiences several drug-drug interactions due to competitive inhibition on the enzyme CYP3A4. This is due to the coadministration of several substrates with different affinities for CYP3A4: diltiazem > atorvastatin > alprazolam = metoprolol. Therefore, diltiazem will render more difficult the metabolism of atorvastatin, alprazolam and metoprolol by CYP3A4 and will consequently provoke an increase in their plasma levels.
Similarly, atorvastatin will also cause increases in the plasma levels of alprazolam and metoprolol. One can therefore deduce, coming back to the symptoms presented by MT, that accumulation of alprazolam (and likely metoprolol) may explain the ataxia and lack of energy that he experiences. Furthermore, MT takes another benzodiazepine drug, lorazepam.
So, the CareKinesis clinical pharmacist proposed:
- to change diltiazem for an angiotensin converting enzyme inhibitor, ramipril, a non-cytochrome P450 substrate,
- to stop alprazolam,
- to give metoprolol tartrate in the morning and at dinner time,
- to give atorvastatin at bedtime.
All these approaches eliminated drug-drug interactions and competitive inhibition on CYP3A4. Within 2 weeks, MT had much more energy and was feeling better. No need for an antidepressant after all!